Immune checkpoint inhibitors, alone or in combination, are associated with increased incidence of some cardiovascular toxicities in patients with cancer, according to results from a cross-trial pooled analysis presented in a poster at the 2018 ASCO Annual Meeting.
Laleh Amiri-Kordestani, MD
Immune checkpoint inhibitors (ICIs), alone or in combination, are associated with increased incidence of some cardiovascular toxicities in patients with cancer, according to results from a cross-trial pooled analysis presented in a poster at the 2018 ASCO Annual Meeting.1
Investigators at the FDA reviewed data from 59 trials (n = 21,664) assessing rates of cardiovascular adverse events (AEs) in patients who received ICIs for cancer treatment. They reviewed data on trials investigating the combination of nivolumab (Opdivo) and ipilimumab (Yervoy), and monotherapy with atezolizumab (Tecentriq), avelumab (Bavencio), durvalumab (Imfinzi), nivolumab, and pembrolizumab (Keytruda).
A total of 1533 patients received the combination therapy, 17,072 received monotherapy, and 3059 were on non-ICI regimens.
Investigators found that, compared with non-ICI regimens, the combination appeared to have higher incidence rates of myocarditis (0.13% vs 0%), vasculitis (0.07% vs 0.03%), ischemia (1.30% vs 0.42%), valvular heart disease (0.20% vs 0.13%), and arrhythmia (8.41% vs 5.03%).
Compared with non-ICI regimens, monotherapy appeared to have higher incidence rates of arrhythmia (5.31% vs 5.03%), pericarditis (0.74% vs 0.62%), and ischemia (0.51% vs 0.42%).
The relative risk was notably higher with ICI treatments over non-ICI regimens for vasculitis (RR, 1.32; 95% CI, 0.16-10.51) and ischemia (RR, 1.35; 95% CI, 0.76-2.40).
Five patients assigned to ICI died of myocarditis.
In a written statement toTargeted Oncology, lead author Laleh Amiri-Kordestani, MD, said that investigators have data comparing the relative risk associated with combination therapy versus non-ICI regimens that they hope to publish soon.
“Our results show that combination immune checkpoint inhibitor therapy may be associated with an increase in observed incidence rates of some cardiovascular adverse events relative to ICI monotherapy; however, the incidence rate of these cardiovascular adverse events are very low in general,” wrote Amiri-Kordestani, acting associate director and leader of the Breast Cancer Team with the FDA’s Center for Drug Evaluation and Research. “Clinicians should be aware of the possibility of this increase in risk of cardiovascular toxicities and monitor their patients appropriately.”
Amiri-Kordestani and her team pooled data collected from prospective ICI trials submitted to the FDA by January 1, 2018, as part of initial or supplemental biologic license applications. They then combined cardiovascular MedDRA Preferred terms, focusing on underlying pathology, to systematically categorize incidences of cardiotoxicity.
Investigators used descriptive statistics to categorize incidence of cardiotoxicity by exposure to ICI therapy and to calculate the relative risks between the treatment arms. They based their analysis on the first 6 months of treatment to prevent bias associated with duration of treatment.
“The impact of immune checkpoint inhibitorassociated cardiovascular adverse events is expected to grow as immune checkpoint inhibitor use increases in clinical trials and real-world settings, both as monotherapy or in combination,” Amiri-Kordestani toldTargeted Oncology. “As the incidence rates of these cardiovascular adverse events are very low, identifying and characterizing them in clinical trials is challenging. Pooling and sharing data could help us better understand the underlying pathogenesis and associated risk factors.”
Cardiovascular AEs are rare in patients treated with ICIs but potentially serious. Following the deaths of 2 patients who received the combination of nivolumab/ipilimumab for melanoma, an analysis of the Bristol-Myers Squibb corporate safety database showed a 0.09% incidence of drug-related, serious myocarditis events among patients taking the agents alone or in combination. In those findings, published in theNew England Journal of Medicinein 2016, myocarditis was more frequent and more severe in patients who received the combination compared with those who received nivolumab alone (0.27% vs. 0.06%;P<.001).2
Investigators determined that 5 deaths (0.17%) were associated with the combination versus 1 (<.01%) with monotherapy.
Moreover, cardiotoxicity may be more prevalent than is currently understood. In a paper published in 2017, first author Gilda Varricchi, MD, PhD, of the University of Naples Federico II, Naples, Italy, and colleagues argued that, “the vast majority of papers on the toxicities of checkpoint inhibitors have underestimated or even neglected cardiac toxicity.”3
“Although combined immune checkpoint inhibition has produced durable antitumor responses in a percentage of patients with different tumors, [immune-related adverse events] required discontinuation in nearly 40% of patients,” Varrichi et al wrote. “Better characterization of the real incidence of cardiovascular toxicity of checkpoint blockers, alone and in combination, even if uncommon, is a major priority.”
In its 2017 guidelines for managing ICI-related toxicity, the Society for Immunotherapy in Cancer also concluded that myocarditis, pericarditis, and cardiac dysfunction are rare, possibly occurring in >1% of patients, and vary by ICI. However, the guidelines added that the true rate is unknown and cardiotoxicities are likely underreported, due in part to the lack of systematic monitoring for cardiac events in immunotherapy trials.4
“In particular, myocarditis is a difficult diagnosis to make in any clinical situation, but especially in a patient being actively treated for cancer,” first author Igor Puzanov, MD, MSCI, chief of melanoma and professor of oncology, Roswell Park Comprehensive Cancer Center, and colleagues wrote. “The expert consensus is to have high vigilance for development of cardiac symptoms in all patients, but especially in those with evidence of myocarditis, vasculitis, or myositis.”